Government Warns Parents About New NyQuil Challenge That Has Gone Viral On Social Media
Have a cold or the flu? Want to make sure you have a good night sleep instead of waking up coughing and blowing your nose? That’s where NyQuil comes in. It’s an over-the-counter cold and flu medication that will make you drowsy enough to sleep through the night. We have used it for that purpose and used it as directed. That’s the only way it should be used.
Unfortunately, not everyone uses OTC medication as intended, and what’s worse is when people spread dangerous ways of using OTC medication via social media. The latest trend is #sleepychicken on TikTok. Multiple people posted videos of themselves cooking raw chicken on the stove in NyQuil as if NyQuil is some sort of sauce.
Your first reaction might be to think that sounds gross. Chicken that tastes like NyQuil? No thanks.
Unfortunately, there’s more than just gross tasting chicken here. The FDA warns that cooking chicken in NyQuil can actually be very dangerous. On their website, the FDA explained, “The challenge sounds silly and unappetizing — and it is. But it could also be very unsafe. Boiling a medication can make it much more concentrated and change its properties in other ways. Even if you don’t eat the chicken, inhaling the medication’s vapors while cooking could cause high levels of the drugs to enter your body. It could also hurt your lungs. Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it.”
While most adults probably wouldn’t bother to even consider trying to cook chicken in NyQuil, teens and young adults are more susceptible to peer pressure to try these dangerous challenges. The FDA encourages parents to talk to their children about “the dangers of misusing drugs and how social media trends can lead to real, sometimes irreversible, damage,” and to make it clear that it is possible to overdose on OTC drugs. Only take OTC drugs as directed on the packaging label or as directed by your doctor.
If you or someone you know may have overdosed on an OTC or prescription drug, call 911 or contact poison control at 1-800-222-1222. Signs of an overdose including hallucinations, seizures, trouble breathing, collapsing or being unable to wake up.
For any drug related questions, you can contact a Division of Drug Information (DDI) pharmacist 24/7 at 1-855-543-DRUG (3784) or 301-796-3400 or via email at [email protected].
Watch the video below for more about this dangerous social media trend and the FDA’s warning to parents.
@universebyu This is what the FDA has to say about the chicken NyQuil challenge #universebyu #chicken #nyquil #challenge ♬ original sound – BYU Universe